Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 71, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 1997, 2:10 AM CDT for Clayton County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1997, 2:10 AM CDT (07:10 UTC)
- Expired
- Jun 21, 1997, 2:45 AM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Clayton County, IA
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
| Jun 21, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4926 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671
WUUS1 KLSE 210713 RRA
SVRLSE
IAC043-210745-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
210 AM CDT SAT JUN 21 1997
* SEVERE THUNDERSTORM WARNING FOR
EASTERN CLAYTON COUNTY - NORTHEASTERN IOWA
* UNTIL 245 AM CDT
* SOME LOCATIONS AFFECTED
GUTTENBURG
OSTERDOCK
MILLVILLE
* AT 210 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 30 MILES NORTHWEST OF DUBUQUE...NEAR ELKPORT.
THE STORM WAS MOVING EAST AT 30 MPH.
* THE STORM WILL BE NEAR GUTTENBURG BY 215 AM.
THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:45 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jun 20, 8:45 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 845 PM CDT FRI JUN 20 1997 FORECAST CONCERN CONTINUES TO BE THUNDERSTORM CHANCES OVERNIGHT. LATEST MESO-ANALYSIS CONTINUED TO SHOW THE QUASI-STATIONARY FRONT FROM NW IA-MCW-LSE-MKE. ANOTHER BOUNDARY...SHOWN NICELY ON KMPX 88D...RAN FROM EAU-MKT. VERY JUICY AIR WAS OVER THE REGION...WITH 70F DEW POINTS NOSING UP INTO NE IA AND SW WI. A CAP IN THE MID LEVELS WAS KEEPING CONVECTION AT BAY ACROSS MOST OF THE FORECAST AREA THIS EVENING. 21Z RUC APPEARED TO HAVE A GOOD HANDLE ON THE WEATHER SITUATION. BEST 850 MB JET MAX WAS STARTING TO SET UP SHOP OVER KS INTO NEBR. SEVERE THUNDERSTORMS THERE WILL DEVELOP INTO AN MESOSCALE CONVECTIVE COMPLEX AND TRANSLATE EWD INTO IA...CLIPPING NE IA AND SW WI AFTER MIDNIGHT. OTHERWISE...WE THINK THAT AS THE LOW LEVEL WIND FLOW INCREASES AND IMPINGES ON THE QUASI-STATIONARY FRONT...ELEVATED CONVECTION WILL ONCE AGAIN FORM OVER THE REGION AND MOVE EAST. THE SEVERE WEATHER THREAT APPEARS TO HAVE DIMINISHED...SO WILL BE REMOVING THAT WORDING FROM THE ZONES. MOST THUNDERSTORMS THE REMAINDER OF THE NIGHT WILL BE EFFICIENT RAIN PRODUCERS. COORDINATED WITH KGRB/KMKX. LOOK FOR NEW ZONES BY 9PM. RACY
In the hours before
Local storm report, Jun 21, 1:21 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT SAT JUN 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM OELWEIN IA WIND DAMAGE
06/21/97 FAYETTE BARNS AND TREES BLOWN DOWN
IN OELWEIN
RKALocal storm report, Jun 21, 1:22 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT SAT JUN 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM OELWEIN IA WIND DAMAGE
06/21/97 FAYETTE BARNS AND TREES BLOWN DOWN
IN OELWEIN
RKASpecial weather statement, Jun 21, 1:57 AM CDT, 13 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 157 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCHES HAVE BEEN POSTED FOR PORTIONS OF THE AREA... THE FOLLOWING IS A RUNDOWN OF COUNTIES IN THE SEVERE THUNDERSTORM WATCH UNTIL 7AM... IN WISCONSIN...CRAWFORD...RICHLAND AND GRANT. IN NORTHEAST IOWA...FAYETTE AND CLAYTON. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING NORTHEAST IOWA COUNTIES...MITCHELL...FLOYD...HOWARD...CHICKASAW...WINNESHIEK AND ALLAMAKEE. A BAND OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE OUT OF NORTHEAST IOWA BY 230 AM AND MOVE THROUGH EXTREME SOUTHWEST WISCONSIN SOUTH OF THE WISCONSIN RIVER THROUGH 3AM. DAMAGING WINDS WILL BE OBSERVED WITH THESE STORMS. RACY
Special weather statement, Jun 21, 1:58 AM CDT, 12 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 157 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCHES HAVE BEEN POSTED FOR PORTIONS OF THE AREA... THE FOLLOWING IS A RUNDOWN OF COUNTIES IN THE SEVERE THUNDERSTORM WATCH UNTIL 7AM... IN WISCONSIN...CRAWFORD...RICHLAND AND GRANT. IN NORTHEAST IOWA...FAYETTE AND CLAYTON. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING NORTHEAST IOWA COUNTIES...MITCHELL...FLOYD...HOWARD...CHICKASAW...WINNESHIEK AND ALLAMAKEE. A BAND OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE OUT OF NORTHEAST IOWA BY 230 AM AND MOVE THROUGH EXTREME SOUTHWEST WISCONSIN SOUTH OF THE WISCONSIN RIVER THROUGH 3AM. DAMAGING WINDS WILL BE OBSERVED WITH THESE STORMS. RACY
Local storm report, Jun 21, 2:09 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
209 AM CDT SAT JUN 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 AM STRAWBERRY POINT IA WIND DAMAGE
06/21/97 CLAYTON POWER LINES DOWN
RKALocal storm report, Jun 21, 2:10 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
209 AM CDT SAT JUN 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 AM STRAWBERRY POINT IA WIND DAMAGE
06/21/97 CLAYTON POWER LINES DOWN
RKAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:03 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 57 min |
| Jun 21, 12:10 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 60 min |
| Jun 21, 1:07 AM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.